Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipo symptom?
Dec 25, 2009

Dr. Frascino, I'm a heterousexual male, and I been as much on the safe side of sex as you possible can. The first time I had sex, it was of course protected, and the condom went half way done the penis and I developed some abrasions in the parts in which the condom wasn't covering, and I didn't experience any sickness after that incident. The head was covered the entire time. I asked the doctors on medhelp they said that it didn't put me at risk. My only fear is that I have developed fat-loss in the legs, buttocks, arms. I'm also forty pounds over weight. My face should be a lot fatter for me being over weight by so many pounds. My family disagrees with me and they tell me that my face is fat, and my legs are huge. I understand that my legs are naturally big and muscular but I have always had fat that sourrounded the muscles -- and now the fat is shrinking. My limbs have lost a lot of fat, and this whole thing is driving me crazy. I asked dr. Gallant many times on his site, and he claims to have never ever heard of isolated fat-loss without medication side-effect, and he is almost a hundred confident that hiv doesn't cause it -- it could only occur with wasting. My family everyone thinks that I'm crazy, and I need to get help -- but it's not to experience what I'm experiencing. There is no other causes of lipoatrophy, and I know body well enough to know that it's changing. I was always telling friends, not to have unprotected sex and be safe. I feel that this is the worst symptom of hiv that you can have -- it's in your face everyday, and there are no other causes. Can you get lipoatrophy without being on meds?

Response from Dr. Frascino

Hello,

I assume the reason you are worried about lipoatrophy is that you are concerned you may be HIV infected, right? If indeed that is the case, why don't you just get HIV tested? It's the only way to determine if you contracted the virus. "Symptoms" are not reliable in predicting who is and is not HIV infected.

You report you always practice safer sex. If so, your chance of being HIV infected is negligible to essentially nonexistent.

Your worries are that you have developed lipoatrophy. However, you report being 40 pounds overweight and that your family tells you that your face is fat and your legs are huge. Yet you think the fat is shrinking. Hmm. Your family now thinks you're "crazy and need to get help." From what you've written, I'd tend to agree with them.

To respond to your specific question: Yes, you can get symptoms consistent with lipoatrophy without being on antiretroviral drugs. In fact, you don't even have to be HIV infected! I'll reprint some information below from the archives that discusses lipodystrophy. Also, as someone who has lived with HIV for the past 19 years and who has experienced many HIV-related conditions, including lipoatrophy, I can assure you it is by far not the "worst symptom of HIV!"

My advice is simple and very straightforward:

1. If you're worried about being HIV infected and have not been tested, get the test!

2. If you're HIV positive and worried about lipodystrophy, talk to your HIV physician specialist. She is best equipped to evaluate and manage the problem.

3. Listen to your family. Get psychotherapy (counseling) if your fears of having lipoatrophy prove to be unwarranted and irrational. (This is highly likely, based on the information provided.)

Good luck.

Dr. Bob

Body Shape Changes (Lipodystrophy) March 21, 2009

What Is Lipodystrophy?

Lipodystrophy, or "lipo" for short, is a collection of body shape changes in people taking antiretroviral medications (ARVs). "Lipo" refers to fat, and "dystrophy" means bad growth. These changes include fat loss, fat deposits, and metabolic changes.

Fat loss occurs in the arms, legs or face (sunken cheeks). This may be the most common feature of lipo.

Fat deposits can show up in the stomach, the back of the neck (a "buffalo hump"), the breasts (in both men and women) or other areas.

Metabolic changes can include increases in blood fats or lactic acid. Some people get "insulin resistance."

Blood fats include cholesterol and triglycerides. Lactic acid is produced when glucose (sugar) is used by the cells. Damage to the mitochondria (see Fact Sheet 556) or the liver can increase the amount of lactic acid. Too much lactic acid can cause health problems. Normally, insulin moves sugar (glucose) into the cells to produce energy. With insulin resistance, less glucose gets into the cells. More stays in the blood. Fact Sheet 123 has information on lab tests for glucose, cholesterol and triglycerides.

There is no clear definition of lipo. As a result, health care providers report that between 5% and 75% of patients taking antiretroviral medications (ARVs) have some signs of lipo. Most researchers think the rate is about 50%.

These changes were first called "Crix belly," because they were noticed in people taking the protease inhibitor Crixivan (indinavir). However, lipo can develop in people taking almost any type of antiretroviral therapy (ART).

Is Lipo Dangerous?

Although it is not life threatening, lipo is a serious problem.

High blood fats can increase the risk of heart disease. Enlarged breasts in women can be painful. Lactic acidosis, although rare, can be fatal. See Fact Sheet 556 for more information. Body shape changes can be very upsetting. Some patients even stop taking their medications. Fear of body shape changes keeps some people from starting ART. Insulin resistance can lead to diabetes and weight gain, and can increase the risk of heart disease. Fat deposits behind the neck (buffalo humps) can get big enough to cause headaches and problems with breathing and sleeping. No researcher has suggested that people with lipo should stop taking ART.

What Causes Lipo?

We do not know what causes lipo. There may be different causes for the various symptoms.

One theory is that protease inhibitors interfere with the body's processing of fat. However, some patients who have never taken protease inhibitors have lipo. Recent research suggests that zidovudine (Retrovir, AZT) and stavudine (Zerut, D4T) have the greatest effect on fat loss. Efavirenz (Sustiva) may also contribute.

Another theory is that insulin resistance plays a role in lipo. People with insulin resistance tend to gain weight in the abdomen.

Lipo may also be similar to "Syndrome X" which can occur in people who have recovered from serious illnesses like childhood leukemia or breast cancer. For people with HIV, this may be caused by the recovery of the immune system after effective ART.

A large study found that the following factors appear to increase the risk of developing lipodystrophy:

Age over 40 years Having AIDS for over 3 years Lowest CD4 count was below 100 White race

Can Lipo Be Treated?

Because we don't know what causes lipo, we don't know how to treat it. Body changes sometimes get worse, stop or get better by themselves.

Some changes in ART lead to improvements in certain signs of lipo. However, it takes a long time to reverse changes in body shape.

Some fat deposits can be cut out surgically, or removed by liposuction. Cosmetic surgery (implants or injections) is the only proven way to deal with sunken cheeks. These procedures have some risks, and the results may only be temporary.

A recent study found that increased exercise helped. Some health care providers recommend changes in diet. For example, more fiber in the diet may control insulin resistance and help decrease abdominal fat. Testosterone is also being studied to help with lipo symptoms. A recent study showed good results in reducing fat accumulations with human growth hormone.

High cholesterol or glucose should be treated the same way as for people without HIV. Some health care providers use medications to lower cholesterol and triglycerides, or to improve insulin sensitivity. More attention is being paid to assessing and reducing the risk of heart disease in patients with HIV.

The Bottom Line

Lipo is a collection of changes in metabolism and body shape in people taking ARVs. There is no clear definition of lipo. It is difficult to know exactly how many people have it. Also, without knowing what causes lipo, we don't yet know how to treat it.

Changing or stopping ART is not recommended.

Until we know more about specific causes and treatments for lipo, its symptoms are treated the same way as for the general population.



Previous
HIV from Oral Sex Confirmed!!!!!
Next
To start meds or not to start meds, THAT is the question.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement